Alert archive / Florida / Special Weather Statements in 2023
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Oct 12, 2023, 4:12 PM EDT for Brevard County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2023, 4:12 PM EDT (20:12 UTC)
- Expired
- Oct 12, 2023, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Melbourne, FL
- Hail
- 0.00 in
- Wind
- 50
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 22 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 4:43 PM EDT | TSTM WND GST 39 | Patrick Sfb, FL | The AWOS at Patrick SFB (KCOF) measured a 39 mph/34 kt wind gust from out of the west. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.8
The text
As transmitted.
235
WWUS82 KMLB 122012
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT Thu Oct 12 2023
FLZ053-347-447-547-647-747-122045-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
412 PM EDT Thu Oct 12 2023
...A strong thunderstorm will impact portions of southern Brevard and
northeastern Osceola Counties through 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Holopaw, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa, and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2782 8113 2830 8112 2835 8100 2835 8087
2839 8089 2841 8082 2842 8082 2854 8052
2846 8049 2839 8057 2819 8056 2795 8046
TIME...MOT...LOC 2012Z 239DEG 41KT 2806 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
TollefsenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:59 PM EDT, 13 minutes earlier.
Area forecast discussion, Oct 12, 3:59 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 359 PM EDT Thu Oct 12 2023 ...New DISCUSSION, MARINE, AVIATION, HYDROLOGY... .DISCUSSION... Rest of Today-Tonight...Scattered showers and storms present over the central portion of the forecast area haven't shown much in terms of rotation over the last hour or so, supporting Cape 915MHz profiler wind observations that show flow has become unidirectional, decreasing the available SRH. Thus, the Tornado Watch has been allowed to expire at 3pm. However, showers and storms continue to move at a very brisk 35 to 45mph and could produce strong wind gusts up to 50mph. Should a strong storm be able to develop, wind gusts to 60mph will remain possible. Lightning strikes and quick heavy downpours due to training bands will also continue to be hazards. Windy conditions were reported around the area this afternoon, with gradient wind gusts up to around 35mph at times. Winds are beginning to decrease around the area, so will allow the Wind Advisory to expire at 4pm. However, breezy to windy conditions will remain possible, especially around showers and storms, with southwest winds 15-20mph and gusts to around 30mph. Southwest flow and clearer skies have allowed areas along and inland from the Treasure Coast to reach the lower 90s. The Vero Beach Regional Airport has reached a high of 94 so far today as of around 3pm, shattering the previous record high for the date of 91, last set in 2009. Scattered showers and storms are expected to continue this evening into the overnight hours, as bands of convection push southward through the area and low pressure over the northern Gulf Coast meanders around the area. Winds aloft will decrease overnight, so storm motions will also diminish. However, cells could still push northeastward at around 20-25mph, so a few could produce wind gusts to around 40mph, as well as lightning strikes. PoPs overnight around 40-50% area-wide. Overnight lows in the mid to upper 70s, though some lower 70s will be possible across northern Lake and Volusia Counties. Friday-Saturday (modified previous)... By daybreak Friday, an H5 ridge axis will extend from the Florida Straits through the Turks & Caicos. Meanwhile, a branch of the subtropical jet will extend from Louisiana into the Carolinas ahead of a low pressure system over the Central Plains. Weak mid- level impulses of energy will continue to ripple across the I-10 corridor. At the surface, a nearly stalled front will bisect the Florida peninsula, extending west to east over the north-central portion of the state. Anomalous tropical moisture will continue to stream overhead. All combined, the pattern continues to portend unsettled weather for us, with scattered to numerous (50-70%) coverage of showers and storms as we head from late morning into the afternoon Friday. Gusty winds from 40-50 mph in wet microbursts are possible in stronger storms. Areas that see repeated rounds of storms will have to contend with locally excessive rainfall, with fairly common 3/4" to 1.50" tallies and localized (10% chance of exceeding) 2-3" amounts in a few spots. Then on Saturday, the Central Plains upper low will migrate into the Ohio Valley, causing flow to begin to veer more NW aloft. This will begin to push the front southward, albeit rather slowly at first. Statistical guidance suggests that our northernmost communities (roughly from Titusville to Orlando northward) will only see 10-20% coverage of showers on Saturday, but that will build to 30-50% coverage for the Space and Treasure Coasts, which will be aligned ahead of the front and within the deep moisture axis. Summerlike heat and humidity will be commonplace during this timeframe, courtesy of near record-warm H85 T's of +18C to +20C coincident with surface dew points in the 75-80F range. This will allow us to threaten both record-warm maxima and/or minima at several of our climate sites. Highs from 87-92F are forecast, with heat index readings of 95-105F. Readings will be highest as one travels southward across our forecast area. Sunday into Next Week (modified previous)... A rex block attempts to form at H5 as strong ridging transits toward Hudson Bay. To its south, upper low pressure will unhurriedly move into the northern Appalachians as we begin the new week. Here at home, H5 heights will fall from near climatology on Sunday to the 1st-5th percentile by Monday night. As a result, the weak cold front and moisture axis will get kicked well south of the area, and some of the driest/coolest air of the autumn season will readily take its place. Sunday will be the transitional day. Breezy WNW winds will usher in some drier and cooler air, with no mentionable rain chances to speak of. Expect highs in the 80s, warmest (approaching 90F) along the southern Treasure Coast. Partly to mostly sunny skies are forecast. More significant cool/dry advection takes place Monday through Wednesday. PW's will approach 1/2" near and north of Orlando, and H85 T's will settle to +8 to +11C. The result will be much-below- normal temperatures amid bright sunshine. Mid to upper 70s can be expected each afternoon, with all but the immediate Treasure Coast falling into the 50s by Tuesday and Wednesday mornings. Statistical guidance suggests a 10-30% chance of a few places north of Orlando dropping into the upper 40s on Tuesday and Wednesday mornings. EPS EFI values for MaxT/MinT are already in the -0.7 to -0.85 range, indicating the potential for very unusual temperatures for the time of year. Later in the week, the picture gets a bit murky. Ensembles indicate that heights will begin to rise as the upper low shears out into the Atlantic. The subtropical jet may also begin to strengthen to our north once again, allowing moisture and disturbed weather to begin lifting northward toward our weather. At this point, only low rain chances (10-30%) are warranted on Thursday, as appreciable moisture return is not likely to occur until at least Friday. High temperatures will begin to warm as well, toward the low 80s. && .MARINE... Issued at 357 PM EDT Thu Oct 12 2023 Rest of Today-Tonight... Poor to hazardous boating conditions persist this afternoon into tonight, as breezy to windy southwest winds continue. Will see winds diminish into this evening, but winds 15-20kts will continue over the offshore waters into tonight. The Small Craft Advisory will be allowed to expire for the nearshore waters at 4pm, but the offshore waters will continue through 8pm due to winds around 20kts in that area. Then, winds becoming 10-15kts towards daybreak. Seas 3-5ft, with up to 6ft possibly creeping into the offshore waters north of the Cape late tonight. In addition, scattered showers and storms will remain possible, with stronger cells producing wind gusts to around 35kts and lightning strikes. Friday-Monday (previous)... Offshore-moving showers and storms are expected on Friday, with the coverage beginning to lessen north of Cape Canaveral on Saturday. Winds will remain SW to W through Saturday (10-15 KT), then WNW to NW Sunday into Monday as a front moves slowly southward through the area this weekend. Wind speeds will freshen Saturday night through Monday from 13-18 KT, with some potential for 20 KT winds Saturday night through Sunday behind the cold front. Seas 2-4 ft nearshore, 3-5 ft, and up to 6 ft beyond 20 nm (highest in the Gulf Stream north of Sebastian Inlet). && .AVIATION... (18Z TAFS) Issued at 357 PM EDT Thu Oct 12 2023 Active weather pattern continues this afternoon into the evening hours, with VCTS across most terminals and VCSH along the Treasure Coast terminals. SW winds 15 to 20 knots through the remainder of the afternoon, with gusts up to 30 knots possible. TEMPOs in place at MCO/ISM/SFB from 18-20Z and at LEE from 20-23Z for VIS/CIG reductions due to TSRA. Extensions and/or additional TEMPOs may be needed through the remainder of today depending on how showers and storms evolve. Conditions forecast to improve late tonight, with VCSH prevailing at most sites through 10Z. WSW winds pick up around 15Z between 5 to 10 knots. VCTS starting at 15Z tomorrow at MLB/VRB/FPR/SUA. && .HYDROLOGY... Issued at 357 PM EDT Thu Oct 12 2023 The Saint Johns River at Astor is forecast to remain within Minor Flood Stage into early next week. Above Lake Harney, river levels are forecast remain in Action Stage also through early next week. Both sites should see some oscillations of the the river level due to locally heavy rains over or upstream of the gages. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 86 71 85 / 60 40 10 10 MCO 77 89 75 87 / 50 60 10 10 MLB 77 88 75 88 / 50 70 20 20 VRB 77 89 75 90 / 50 70 20 30 LEE 75 87 73 86 / 50 40 10 10 SFB 76 88 74 88 / 50 50 10 10 ORL 78 88 76 88 / 50 50 10 10 FPR 77 89 75 89 / 40 70 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...Small Craft Advisory until 8 PM EDT this evening for AMZ570-572- 575. && Leahy/Sedlock/Pendergrast/Tollefsen
Hazardous weather outlook, Oct 12, 9:37 AM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 937 AM EDT Thu Oct 12 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-130000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 937 AM EDT Thu Oct 12 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Numerous showers and lightning storms will affect areas from Osceola and Brevard Counties northward through this afternoon and into this evening. Storm coverage will be more isolated to scattered across Okeechobee and the Treasure coast counties. The primary storm hazards will be damaging wind gusts 50 to 60 mph, repeated rounds of heavy rainfall leading to localized flooding and frequent lightning strikes. There will continue to be a tornado threat across northern sections into early afternoon, with a Tornado Watch in effect for Orange, Seminole, Lake, and Volusia Counties through 3pm. .FLOOD IMPACT... An abundance of moisture and repeated rounds of heavy rainfall will result in the potential for rainfall amounts of 1 to 3 inches in a short period of time. The heaviest rainfall is forecast to the north of a line that stretches from Kissimmee to Melbourne. This heavy rainfall could lead to minor flooding. .HIGH WIND IMPACT... A Wind Advisory is in effect for all of east central Florida for south to southwest winds 20 to 25 mph with gusts up to 40 mph. .EXCESSIVE HEAT IMPACT... The combination of above normal temperatures and high humidity will produce peak heat indices of 102 to 107 from Orlando southward. .RIP CURRENT IMPACT... A Moderate Risk of life-threatening rip currents continues at all central Florida Atlantic beaches. .MARINE THUNDERSTORM GUST IMPACT... Strong to severe storms will be capable of winds gusts over 35 knots, possibly up to 50 knots, and frequent cloud to water lightning across the local Atlantic waters, Intracoastal Waterways, and inland lakes. .WATERSPOUT IMPACT... A few waterspouts will be possible through early afternoon, mainly north of the Cape, as storms push offshore. .WIND AND SEA IMPACT... A Small Craft Advisory is in effect for both nearshore and offshore zones of the adjacent Atlantic waters. Occasional gusts to gale force is forecast over the offshore waters through mid day. A gradual reduction in the wind speeds will occur this afternoon and evening. Small Craft Advisories are in effect for all of the east central Florida Atlantic waters through 4pm. .RIVER FLOOD IMPACT... The Saint Johns River at Astor is forecast to remain within Minor Flood Stage into early next week. Above Lake Harney, river levels are forecast remain in Action Stage also through early next week. Both sites should see some oscillations of the the river level due to locally heavy rains over or upstream of the gages. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Lightning storms remain in the forecast through Saturday, then much lower rain chances next week. At least a Moderate risk of rip currents is expected through the weekend at all central Florida Atlantic beaches. .SPOTTER INFORMATION STATEMENT... Spotters should closely monitor weather conditions and activate as weather approaches. Kelly/Leahy
In the hours before
Local storm report, Oct 12, 1:33 PM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
133 PM EDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM Tstm Wnd Gst 6 SSE Kennedy Space Cen 28.56N 80.67W
10/12/2023 M39 mph Brevard FL Other Federal
USSF tower 509 measured a thunderstorm wind gust of
34kts/39mph from the southwest.
&&
Event Number MLB2300723
SedlockLocal storm report, Oct 12, 1:34 PM EDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
134 PM EDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM Tstm Wnd Gst 4 S Playalinda Beach 28.60N 80.64W
10/12/2023 M52 mph Brevard FL Other Federal
USSF tower 311 measured a thunderstorm wind gust of
45kts/51mph from the southwest.
&&
Event Number MLB2300724
SedlockLocal storm report, Oct 12, 1:35 PM EDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
135 PM EDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Tstm Wnd Gst 3 SE Kennedy Space Cent 28.61N 80.67W
10/12/2023 M43 mph Brevard FL Other Federal
USSF tower 412 measured a thunderstorm wind gust of
37kts/43mph from the southwest.
&&
Event Number MLB2300725
SedlockLocal storm report, Oct 12, 2:37 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
237 PM EDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Tstm Wnd Gst 2 SSE Kennedy Space Cen 28.61N 80.69W
10/12/2023 M44 mph Brevard FL AWOS
AWOS site KTTS measured a thunderstorm wind gust of
38kts/44mph from the west-southwest.
&&
Event Number MLB2300726
SedlockLocal storm report, Oct 12, 3:02 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
302 PM EDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Tstm Wnd Gst 2 NNE Port Canaveral 28.44N 80.57W
10/12/2023 M41 mph Brevard FL Other Federal
USSF Wind Tower 0001 measured a 41 mph/36 kt wind gust
out of the west.
&&
Event Number MLB2300727
MATSpecial weather statement, Oct 12, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT Thu Oct 12 2023
FLZ053-347-447-547-647-747-122045-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
412 PM EDT Thu Oct 12 2023
...A strong thunderstorm will impact portions of southern Brevard and
northeastern Osceola Counties through 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Holopaw, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa, and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2782 8113 2830 8112 2835 8100 2835 8087
2839 8089 2841 8082 2842 8082 2854 8052
2846 8049 2839 8057 2819 8056 2795 8046
TIME...MOT...LOC 2012Z 239DEG 41KT 2806 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TollefsenThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 11:12 PM EDT | Special Marine Warning | MLB | 93 min | |
| Oct 12, 3:28 AM EDT | Special Weather Statement | MLB | Lake | 32 min |
| Oct 12, 3:36 AM EDT | Wind Advisory | MLB | Brevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more | 12 hr |
| Oct 12, 3:41 AM EDT | Special Weather Statement | MLB | Flagler | 34 min |
| Oct 12, 4:01 AM EDT | Special Weather Statement | MLB | Lake | 44 min |
| Oct 12, 4:06 AM EDT | Tornado Warning | MLB | Lake | 24 min |
| Oct 12, 4:26 AM EDT | Tornado Warning | MLB | Lake, Volusia | 34 min |
| Oct 12, 4:30 AM EDT | Special Marine Warning | MLB | 60 min | |
| Oct 12, 4:56 AM EDT | Tornado Warning | MLB | Volusia | 49 min |
| Oct 12, 4:59 AM EDT | Special Marine Warning | MLB | 61 min | |
| Oct 12, 11:23 AM EDT | Special Weather Statement | MLB | Orange | 37 min |
| Oct 12, 11:56 AM EDT | Special Marine Warning | MLB | 94 min | |
| Oct 12, 12:48 PM EDT | Special Weather Statement | MLB | Brevard | 42 min |
| Oct 12, 2:15 PM EDT | Special Marine Warning | MLB | 45 min | |
| Oct 12, 4:29 PM EDT | Special Marine Warning | MLB | 91 min |
Nearby
Special Weather Statements in Florida, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.